Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 67, NWS Boston/Norton, MA

July 29, 1999Franklin County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 29, 1999, 10:22 PM EDT for Franklin County, Hampshire County, Massachusetts. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 1999, 10:22 PM EDT (02:22 UTC)
Expired
Jul 29, 1999, 11:25 PM EDT
In force
63 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

Counties Franklin County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 119 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 10:45 PM EDTThunderstorm Wind 50Ashfield, MA
Jul 29, 11:00 PM EDTThunderstorm Wind 50Rowe, MA
Jul 29, 11:21 PM EDTThunderstorm Wind 50Hawley, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 2.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 1999-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 1999-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 300226 RRA
SVRBOS
MAC011-015-300300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
1022 PM EDT THU JUL 29 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN WESTERN MASSACHUSETTS
    INCLUDING GREENFIELD
  NORTHWESTERN HAMPSHIRE COUNTY INCLUDING WORTHINGTON IN WESTERN     
  MASSACHUSETTS

* UNTIL 1125 PM EDT.

* AT 1016 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WORTHINGTON...OR ABOUT 14 MILES NORTHWEST
  OF NORTHAMPTON...MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE SHELBURNE...
  PLAINFIELD...LEYDEN...HAWLEY...GOSHEN...GILL...DEERFIELD...
  CUMMINGTON...CONWAY...COLRAIN...CHESTERFIELD...BUCKLAND...
  BERNARDSTON AND ASHFIELD.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY $AWAY FROM
WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:00 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 29, 9:00 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
900 PM EDT THU JUL 29 1999

THE THUNDERSTORM THAT DROPPED PEA SIZED HAIL AND HEAVY RAIN IN
WORCESTER IS IN THE LAST PHASE OF DISSIPATION.  THUNDERSTORMS WITH
HAIL AND RAIN FALLS OF OVER 2 INCHES AN HOUR IN LITCHFIELD COUNTY
CONNECTICUT MAY HOLD TOGETHER AS IT MOVES SLOWLY INTO HARTFORD
COUNTY BEFORE DISSIPATING.  MORE SHOWERS/TSTMS IN EASTERN NY STATE
MAY CROSS THE BERKS INTO THE CT RVR VALLEY BEFORE MIDNIGHT.

MUCH OF THE RET OF THE AREA TRANQUILL.  MINOR CHANGES TO FCST TO
ACCOUNT FOR CURRENT CONDITIONS.

RECORDS SAT 7/31  SUN 8/1
BOS     98-1917   98-1975
BDL     97-1917  100-1917
PVD     95-1917   96-1933

90 OR ABV IN 1999 THRU 7/28    TOTAL SEASONAL NORM 90 OR

BDL 19 (TDY MAKES 20)          19
BOS 14                         12
MQE 10                         7
PVD 15 (TDY MAKES 16)          9

MQE: JUN/JUL ON ITS WAY TO SECOND WARMEST TWO MONTH PERIOD WITH 3RD
     OR 4TH WARMEST JULY ON RECORD SO FAR AFTER A RECORD WARM
     JUNE.

.BOX...NONE.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:59 PM EDTSevere Thunderstorm WarningBOXMiddlesex16 min
Jul 30, 6:22 PM EDTSevere Thunderstorm WarningBOXMiddlesex23 min
Jul 30, 7:49 PM EDTSevere Thunderstorm WarningBOXHampden26 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.